Alert archive / Idaho / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 21, 2014, 3:36 PM MDT for Jefferson County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 3:36 PM MDT (21:36 UTC)
- Expired
- Aug 21, 2014, 4:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Jefferson County, ID
The radar
The Pocatello radar (KSFX), 82 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794 WUUS55 KPIH 212136 SVRPIH IDC051-212215- /O.NEW.KPIH.SV.W.0039.140821T2136Z-140821T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 336 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO... THIS INCLUDES THE CITY OF MUD LAKE... * UNTIL 415 PM MDT * AT 333 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF MUD LAKE...AND MOVING EAST AT 15 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... MUD LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4393 11226 4372 11215 4368 11266 4380 11268 TIME...MOT...LOC 2136Z 246DEG 12KT 4375 11255 $$ HEDGES
1 follow-up statement
488 WWUS55 KPIH 212213 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 413 PM MDT THU AUG 21 2014 IDC051-212223- /O.EXP.KPIH.SV.W.0039.000000T0000Z-140821T2215Z/ JEFFERSON ID- 413 PM MDT THU AUG 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL EXPIRE AT 415 PM MDT... AT 413 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4393 11226 4372 11215 4368 11266 4380 11268 TIME...MOT...LOC 2213Z 246DEG 12KT 4380 11239 $$ HEDGES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:56 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 21, 1:56 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 156 PM MDT THU AUG 21 2014 .DISCUSSION...BROAD UPPER TROUGH AMPLIFYING ACROSS PACNW PER WV SAT IMAGERY. LEADING SHORTWAVE SHIFTING EAST THROUGH EAST IDAHO THIS AFTERNOON WITH SCATTERED CONVECTION MAINLY HIGHER ELEVATION AREAS. HAVE ALREADY SEEN EVIDENCE OF MARGINALLY LARGE HAIL AND VERY HEAVY RAIN FROM NEARLY STATIONARY STORMS THAT COULD LEAD TO FLASH FLOODING. NEXT SHORTWAVE DIGGING INTO SEATTLE REGION THIS AFTERNOON WHICH WILL HELP TO REINFORCE TROUGH ACROSS THE AREA. MODELS CONTINUE TREND OF DEEPENING LOW IN PACNW SO EXPECT MOISTURE TO CONTINUE TO POOL OVER EAST IDAHO WITH CONVECTIVE THREAT CONTINUING PAST FRIDAY INTO SATURDAY. HAVE CONTINUED TO NUDGE POPS UPWARD PARTICULARLY EASTERN HALF OF FCST AREA EACH PERIOD THROUGH SATURDAY. MAIN SHORTWAVE CARVING THROUGH BASE OF TROUGH LIFTS INTO GREAT PLAINS SATURDAY NIGHT/SUNDAY. BROAD TROUGH REMAINS IN PLACE WITH BOTH GFS AND ECMWF STILL HINTING AT SECONDARY WAVE DROPPING INTO REGION FROM CANADIAN DIVIDE SUNDAY NIGHT INTO MONDAY. COOLER TEMPS WILL REMAIN ACROSS THE REGION WITH POPS CLOSE TO OR SLIGHTLY ABOVE CLIMO. DMH && .AVIATION...WV/IR IMAGERY TODAY SHOWING MOISTURE AXIS SHIFTING EASTWARD AHEAD OF UPPER TROUGH. SHOWERS AND THUNDERSTORMS SHOULD RE-DEVELOP OVER HIGHER TERRAIN THIS AFTERNOON. MODELS HINT AT A BRIEF REPRIEVE FROM PRECIPITATION OVERNIGHT...BUT SYNOPTIC SCALE FORCING PICKS UP AGAIN TOMORROW MORNING AHEAD OF UPPER JET SPEED MAX. WIDESPREAD CLOUD COVERAGE SHOULD KEEP STABLE LOW-LEVEL LAPSE RATES...THUS KEEPING MORNING THUNDER MENTION OUT OF TAFS. FORECAST LIFTED INDICES BELOW ZERO WOULD SUPPORT SOME ISOLATED THUNDER WITH COVERAGE INCREASING JUST AFTER NOON FRIDAY. LOW VFR CEILINGS SHOULD PREVAIL...BUT FORECAST BUFR SOUNDINGS HINTING BRIEF IFR CONDITIONS MAY SHOW UP AT KIDA. HINSBERGER && .FIRE WEATHER...SOUTHEAST IDAHO WILL REMAIN UNDER THE INFLUENCE OF AN UPPER TROUGH AT LEAST THROUGH MONDAY. SHORTWAVES SPINNING AROUND THE TROUGH WILL TRIGGER SHOWERS AND MAINLY AFTERNOON THUNDERSTORMS. THE BEST CHANCE FOR THUNDER WILL BE FRIDAY AND SATURDAY. HIGH ATMOSPHERIC MOISTURE AND LOWER TEMPERATURES WILL HELP MITIGATE FIRE ACTIVITY THROUGH THE WEEKEND. THUNDERSTORM COVERAGE IS A CONCERN AS ATMOSPHERIC INSTABILITY AND LIFT WILL SUPPORT COMPARATIVELY GREATER COVERAGE OF STORMS THAN TODAY. PRECIPITATION AMOUNTS SHOULD GREATLY REDUCE THE POSSIBILITY OF LIGHTNING-IGNITED FIRES...BUT ALSO MAY CONTRIBUTE TO A GREATER FLASH FLOOD THREAT IN BURN SCARS. MODELS SUGGEST A BRIEF REPRIEVE FROM PRECIPITATION SUNDAY...BUT DRIVE ANOTHER SHORTWAVE INTO THE AREA ON MONDAY. THIS SHORTWAVE SHOULD MOVE THROUGH FAIRLY QUICKLY THOUGH AND UPPER RIDGING WILL BUILD IN ON TUESDAY USHERING IN A PERIOD OF DRIER AND WARMER WEATHER. HINSBERGER && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
In the hours before
Special weather statement, Aug 21, 1:03 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 103 PM MDT THU AUG 21 2014 IDZ020-032-211945- BUTTE ID-CUSTER ID- 103 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO UNTIL 145 PM MDT AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GROUSE..MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL WESTERN BUTTE COUNTY... RURAL SOUTHEASTERN CUSTER COUNTY... LAT...LON 4391 11328 4348 11326 4361 11369 4379 11370 TIME...MOT...LOC 1904Z 268DEG 6KT 4371 11357 DMH
Local storm report, Aug 21, 1:39 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
139 PM MDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL KETCHUM 43.69N 114.38W
08/21/2014 M0.75 INCH BLAINE ID PUBLIC
HAIL PILED UP IN GUTTERS AND ON SIDEWALKS ACCOMPANIED BY
HEAVY RAINFALL.
&&
GWICKLUNSpecial weather statement, Aug 21, 1:51 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 151 PM MDT THU AUG 21 2014 IDZ018-032-212045- CUSTER ID- 151 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO UNTIL 245 PM MDT AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CHILLY..MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHILLY... LAT...LON 4409 11370 4380 11376 4391 11417 4408 11414 TIME...MOT...LOC 1952Z 278DEG 7KT 4398 11403 DMH
Special weather statement, Aug 21, 2:24 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
224 PM MDT THU AUG 21 2014
IDZ032-212130-
BUTTE ID-CUSTER ID-
224 PM MDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 330 PM MDT
AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF MACKAY..MOVING EAST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN BUTTE COUNTY...
LAT...LON 4418 11344 4420 11299 4416 11299 4388 11304
4400 11347
TIME...MOT...LOC 2024Z 277DEG 6KT 4408 11333
DMHSpecial weather statement, Aug 21, 3:01 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 301 PM MDT THU AUG 21 2014 IDZ020-032-212145- BUTTE ID- 301 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO UNTIL 345 PM MDT AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ARCO..MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 44 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... HOWE... LAT...LON 4387 11281 4362 11280 4361 11338 4379 11336 TIME...MOT...LOC 2101Z 260DEG 19KT 4367 11332 HEDGES
Local storm report, Aug 21, 3:21 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL KETCHUM 43.69N 114.38W
08/21/2014 E1.00 INCH BLAINE ID LAW ENFORCEMENT
HAIL ESTIMATED 1/2 TO 1 INCH AND ACCUMULATING TO A DEPTH
OF 2 INCHES WITHN 20 MINUTES.
&&
GWICKLUNThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:17 PM MDT | Special Weather Statement | PIH | Madison | 43 min |
| Aug 21, 1:03 PM MDT | Special Weather Statement | PIH | Butte | 42 min |
| Aug 21, 1:29 PM MDT | Flash Flood Warning | PIH | Butte, Custer | 2 hr |
| Aug 21, 1:51 PM MDT | Special Weather Statement | PIH | Custer | 54 min |
| Aug 21, 2:24 PM MDT | Special Weather Statement | PIH | Butte | 66 min |
| Aug 21, 3:01 PM MDT | Special Weather Statement | PIH | Butte | 44 min |
| Aug 21, 3:10 PM MDT | Tornado Warning | PIH | Butte | 50 min |
| Aug 21, 4:17 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Aug 21, 5:02 PM MDT | Special Weather Statement | PIH | Jefferson | 43 min |
| Aug 21, 5:09 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison | 51 min |
| Aug 21, 5:37 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison | 38 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.